A healthcare professional fills a syringe with medication.

Report examines risk of insulin overdose from a pen device

by Communications team

Safety risks associated with the use of high-strength insulin administered from a pen device in hospitals is the focus of our latest national investigation report.

The investigation looked to understand what the challenges are with giving high-strength insulin from a pen device in a hospital setting and what the existing barriers are in place to mitigate against risks.

As part of the investigation, we examined the case of Kathleen a 73-year-old woman with Type 2 diabetes. She was using a high-strength insulin (Humulin R U-500 insulin, which is five times the strength of most insulins) administered from an insulin pen device to manage her condition. When Kathleen was admitted to hospital for a reason other than her diabetes, insulin was withdrawn from her pen device using an insulin syringe and needle and given to her as an injection. This resulted in Kathleen receiving more than her prescribed dose of insulin, and she experienced hypoglycaemia on at least two occasions

Eleven overdoses of insulin resulting from use of the incorrect administration device have been reported between April 2017 and March 2022, with various national patient safety alerts issued on this area. A 2022 review of the safety alert by NHS England and NHS Improvement highlighted that the alert remains valid and is unlikely to change in the immediate future.

There were 12 findings from the investigation and were spilt into three areas: the use of high strength insulin, staff knowledge and skills and equipment. Key findings included.

  • Restrictions on promoting the use of an unlicensed medication have made it difficult to communicate the risks associated with the ‘semi-routine’ use of Humulin R U-500 insulin.
  • Trusts vary in their use of high-strength insulin and the number of patients on these medications.
  • There is a lack of standardisation in the role and training of diabetes specialist nurses.
  • Nursing staff were not always familiar with the range of different high-strength insulins and associated pen devices.
  • Administering insulin via a pen device is a complex task that requires coordination across and between different departments to ensure that the insulin and associated equipment required are readily available in the clinical area when they are needed.

The report does not make any recommendations but does make several observations aimed at improving patient safety. They are focused on a nationally agreed approach to the use of high-strength insulin, ensuring the workforce has the skills/knowledge to care for patients on insulin, standardising the role of the diabetes specialist nurse and supporting regulators to be aware when large volumes of unlicensed medication are regularly being prescribed to patients.

It was noted that since the investigation started, the British National Formulary has been updated to provide information to healthcare practitioners on Humulin R U-500 insulin.

Clare Crowley, National Investigator says, “There is complexity when administering high strength insulin – it crosses departmental boundaries and involves multiple healthcare professionals and services. This will only increase as more insulins enter the market and more patients need the high-strength versions.

“In our case, Kathleen and her family had to deal with the impact of needing additional treatment to correct her blood glucose level on several occasions. In the worst cases, overdoses of insulin could lead to severe harm or death. The aim of our report is to help prevent these occurrences of hypoglycaemia from insulin overdoses and ensure consistency of care for patients across England.”

Back to news

Related news

A nurse presses a button on a patient monitor in a critical care unit.

New report charts brain injury risk of critical care blood sampling system

Read news article
Maternity year in review 2021/22

Future name announced as we reflect on past achievements of our maternity programme

Read news article
Introducing Dr Rosie Benneyworth, interim Chief Investigator.

HSIB’s new interim Chief Investigator focused on ‘maximum impact’ patient safety

Read news article
Family comforting each other.

Integrating restorative justice into patient safety investigation

Read news article
HSIB logo

Dr Rosie Benneyworth appointed interim Chief Investigator

Read news article